Nevis Health Officials move swiftly to heed children’s drug recall advice
CHARLESTOWN NEVIS (May 05, 2010) — Health officials on Nevis moved swiftly earlier this week, to ensure that specific batches of contaminated over the counter children’s liquid medicine, manufactured in the United States of America, were pulled off the pharmacy shelves on the island.
Medical Officer of Health on Nevis Dr. Judy Nisbett told the Department of Information on Tuesday, that the Ministry of Health on the advice of the Chief Medical Officer Dr. Patrick Martin, product manufacturers McNeil Consumer Healthcare and the Food and Drug Administration of the United States of America, had instructed the public against administering the products, which were widely used in Nevis, to their children.
“On Friday April 30th McNeil Consumer Healthcare and the Food and Drug Administration of the United States of America notified health care professionals and consumers of the voluntary recall of some over the counter infant and children’s liquid products and these are Tylenol, Motrin, Zyrtec and Benadryl.
“According to the manufacturers and the Food and Drug Administration, this recall is not due to adverse reactions to these drugs but because they do not meet required quality standards of the manufacturers. For example, some of these drugs may contain higher than required concentration of the active ingredient, some may contain inactive ingredients that do not meet required standards and some may contain tiny particles in them that should not be present,” she explained.
Dr. Nisbett noted that she had since liaised with the pharmacies, doctors and nurses on Nevis and had relayed the information on the specified batches to be pulled. The same procedure was carried out in St. Kitts.
She further explained that there was not a total recall of the products, since only some were of an unacceptable quality but urged members of the public who had any concerns to contact their health care providers.
“If you have any concerns or you want to know if the product you are giving your child presently can be used please contact your health care provider. As I have said before, the recall is only precautionary no adverse reactions have been noted. However, as with any drug, if any adverse reactions are noted, please notify your health care provider. However, depending on the severity of the reaction, you will of course go straight to the hospital.
“If you need any further information including the national drug code and the universal product code of the products that are recalled, you may visit the website of the manufacturer www.mcneilproductrecall.com,” she said.
Dr. Nisbett also noted that the public would be kept informed when the health advisory should be lifted.